Table of Contents Author Guidelines Submit a Manuscript
International Journal of Vascular Medicine
Volume 2013, Article ID 857019, 5 pages
http://dx.doi.org/10.1155/2013/857019
Research Article

Epicardial Coronary Arteries in Khat Chewers Presenting with Myocardial Infarction

1Department of Cardiology, Faculty of Medicine, Sana’a University, Sana’a 13078, Yemen
2Department of Cardiology, Heart Hospital, Hamad Medical Corporation, 3050 Doha, Qatar
3Department of Cardiology, Faculty of Medicine, Ain Shams University, Cairo 11361, Egypt
4Clinical Medicine, Weill Cornell Medical College, 24144 Doha, Qatar
5Cardiology Unit, Internal Medicine, Ahmed Maher Teaching Hospital, Cairo, Egypt
6Clinical Research, Trauma Surgery Section, Hamad Medical Corporation, 3050 Doha, Qatar

Received 25 June 2013; Accepted 29 August 2013

Academic Editor: Karl A. Illig

Copyright © 2013 Ahmed Al-Motarreb et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. W. M. Ali, M. Zubaid, A. Al-Motarreb et al., “Association of khat chewing with increased risk of stroke and death in patients presenting with acute coronary syndrome,” Mayo Clinic Proceedings, vol. 85, no. 11, pp. 974–980, 2010. View at Publisher · View at Google Scholar · View at Scopus
  2. J. G. Kennedy, The Flower of Paradise: The Institutionalized Use of the Drug Qat in North Yemen, Springer, Dordrecht, The Netherlands, 1987.
  3. W. M. Ali, K. F. Al Habib, A. Al-Motarreb et al., “Acute coronary syndrome and khat herbal amphetamine use: an observational report,” Circulation, vol. 124, no. 24, pp. 2681–2689, 2011. View at Publisher · View at Google Scholar · View at Scopus
  4. P. Kalix, “The pharmacology of khat,” General Pharmacology, vol. 15, no. 3, pp. 179–187, 1984. View at Google Scholar · View at Scopus
  5. G. Cox and H. Rampes, “Adverse effects of khat: a review,” Advances in Psychiatric Treatment, vol. 9, no. 6, pp. 456–463, 2003. View at Publisher · View at Google Scholar · View at Scopus
  6. S. Geisshusler and R. Brenneisen, “The content of psychoactive phenylpropyl and phenylpentenyl khatamines in Catha edulis Forsk. of different origin,” Journal of Ethnopharmacology, vol. 19, no. 3, pp. 269–277, 1987. View at Google Scholar · View at Scopus
  7. A. Al-Motarreb, K. Baker, and K. J. Broadley, “Khat: pharmacological and medical aspects and its social use in Yemen,” Phytotherapy Research, vol. 16, no. 5, pp. 403–413, 2002. View at Publisher · View at Google Scholar · View at Scopus
  8. D. Nutt, L. A. King, W. Saulsbury, and C. Blakemore, “Development of a rational scale to assess the harm of drugs of potential misuse,” The Lancet, vol. 369, no. 9566, pp. 1047–1053, 2007. View at Publisher · View at Google Scholar · View at Scopus
  9. World Health Organization, “Assessment of khat (Catha edulis Forsk),” in Proceedings of the 34th Meeting, Expert Committee on Drug Dependence, 2006, http://www.who.int/medicines/areas/quality_safety/4.4KhatCritReview.pdf.
  10. R. Brenneisen, H.-U. Fisch, U. Koelbing, S. Geisshusler, and P. Kalix, “Amphetamine-like effects in humans of the khat alkaloid cathinone,” British Journal of Clinical Pharmacology, vol. 30, no. 6, pp. 825–828, 1990. View at Google Scholar · View at Scopus
  11. P. Kalix, “Cathinone, a natural amphetamine,” Pharmacology and Toxicology, vol. 70, no. 2, pp. 77–86, 1992. View at Google Scholar · View at Scopus
  12. P. Kalix, “Catha edulis, a plant that has amphetamine effects,” Pharmacy World and Science, vol. 18, no. 2, pp. 69–73, 1996. View at Publisher · View at Google Scholar · View at Scopus
  13. A. El-Menyar, “Drug-induced myocardial infarction secondary to coronary artery spasm in teenagers and young adults,” Journal of Postgraduate Medicine, vol. 52, no. 1, pp. 51–56, 2006. View at Google Scholar · View at Scopus
  14. V. Mukta, S. Chandragiri, and A. K. Das, “Allergic myocardial infarction,” North American Journal of Medical Sciences, vol. 5, no. 2, pp. 157–158, 2013. View at Publisher · View at Google Scholar
  15. B. F. Waller, P. J. Palumbo, J. T. Lie, and W. C. Roberts, “Status of the coronary arteries at necropsy in diabetes mellitus with onset after age 30 years. Analysis of 229 diabetic patients with and without clinical evidence of coronary heart disease and comparison to 183 control subjects,” American Journal of Medicine, vol. 69, no. 4, pp. 498–506, 1980. View at Google Scholar · View at Scopus
  16. P. Pajunen, M.-R. Taskinen, M. S. Nieminen, and M. Syvänne, “Angiographic severity and extent of coronary artery disease in patients with type 1 diabetes mellitus,” American Journal of Cardiology, vol. 86, no. 10, pp. 1080–1085, 2000. View at Publisher · View at Google Scholar · View at Scopus
  17. B. Stein, W. S. Weintraub, S. S. P. Gebhart et al., “Influence of diabetes mellitus on early and late outcome after percutaneous transluminal coronary angioplasty,” Circulation, vol. 91, no. 4, pp. 979–989, 1995. View at Google Scholar · View at Scopus
  18. C. B. Granger, R. M. Califf, S. Young et al., “Outcome of patients with diabetes mellitus and acute myocardial infarction treated with thrombolytic agents,” Journal of the American College of Cardiology, vol. 21, no. 4, pp. 920–925, 1993. View at Google Scholar · View at Scopus
  19. A. Natali, S. Vichi, P. Landi, S. Severi, A. L'Abbate, and E. Ferrannini, “Coronary atherosclerosis in Type II diabetes: angiographic findings and clinical outcome,” Diabetologia, vol. 43, no. 5, pp. 632–641, 2000. View at Publisher · View at Google Scholar · View at Scopus
  20. A. Melidonis, V. Dimopoulos, E. Lempidakis et al., “Angiographic study of coronary artery disease in diabetic patients in comparison with nondiabetic patients,” Angiology, vol. 50, no. 12, pp. 997–1006, 1999. View at Google Scholar · View at Scopus
  21. A. Al-Motarreb, M. Al-Kebsi, B. Al-Adhi, and K. J. Broadley, “Khat chewing and acute myocardial infarction,” Heart, vol. 87, no. 3, pp. 279–280, 2002. View at Google Scholar · View at Scopus
  22. A. L. Al-Motarreb and K. J. Broadley, “Coronary and aortic vasoconstriction by cathinone, the active constituent of khat,” Autonomic and Autacoid Pharmacology, vol. 23, no. 5-6, pp. 319–326, 2003. View at Publisher · View at Google Scholar · View at Scopus
  23. K. E. Baker, A. A. Herbert, and K. J. Broadley, “Vasoconstriction of porcine left anterior descending coronary artery by ecstasy and cathinone is not an indirect sympathomimetic effect,” Vascular Pharmacology, vol. 47, no. 1, pp. 10–17, 2007. View at Publisher · View at Google Scholar · View at Scopus
  24. T. T. Bashour, “Acute myocardial infarction resulting from amphetamine abuse: a spasm-thrombus interplay?” American Heart Journal, vol. 128, no. 6, pp. 1237–1239, 1994. View at Publisher · View at Google Scholar · View at Scopus
  25. A. S. Ragland, Y. Ismail, and E. L. Arsura, “Myocardial infarction after amphetamine use,” American Heart Journal, vol. 125, no. 1, pp. 247–249, 1993. View at Publisher · View at Google Scholar · View at Scopus
  26. M. Wijetunga, R. Bhan, L. Joseph, and S. Karch, “Acute coronary syndrome and crystal methamphetamine use: a case series,” Hawaii Medical Journal, vol. 63, no. 1, pp. 8–25, 2004. View at Google Scholar · View at Scopus
  27. S. D. Turnipseed, J. R. Richards, J. D. Kirk, D. B. Diercks, and E. A. Amsterdam, “Frequency of acute coronary syndrome in patients presenting to the Emergency Department with chest pain after methamphetamine use,” Journal of Emergency Medicine, vol. 24, no. 4, pp. 369–373, 2003. View at Publisher · View at Google Scholar · View at Scopus
  28. R. A. Lange, R. G. Cigarroa, C. W. Yancy Jr. et al., “Cocaine-induced coronary-artery vasoconstriction,” The New England Journal of Medicine, vol. 321, no. 23, pp. 1557–1562, 1989. View at Google Scholar · View at Scopus
  29. N. A. Hassan, A. A. Gunaid, F. M. El-Khally, M. Y. Al-Noami, and I. M. Murray-Lyon, “Khat chewing and arterial blood pressure. A randomized controlled clinical trial of alpha-1 and selective beta-1 adrenoceptor blockade,” Saudi Medical Journal, vol. 26, no. 4, pp. 537–541, 2005. View at Google Scholar · View at Scopus
  30. S. W. Toennes, S. Harder, M. Schramm, C. Niess, and G. F. Kauert, “Pharmacokinetics of cathinone, cathine and norephedrine after the chewing of khat leaves,” British Journal of Clinical Pharmacology, vol. 56, no. 1, pp. 125–130, 2003. View at Publisher · View at Google Scholar · View at Scopus
  31. P. Nencini and A. M. Ahmed, “Khat consumption: a pharmacological review,” Drug and Alcohol Dependence, vol. 23, no. 1, pp. 19–29, 1989. View at Google Scholar · View at Scopus
  32. J. H. Jones and W. B. Weir, “Cocaine-induced chest pain,” Clinics in Laboratory Medicine, vol. 26, no. 1, pp. 127–146, 2006. View at Publisher · View at Google Scholar · View at Scopus
  33. C. Gebhard, A. Breitenstein, A. Akhmedov et al., “Amphetamines induce tissue factor and impair tissue factor pathway inhibitor: role of dopamine receptor type 4,” European Heart Journal, vol. 31, no. 14, pp. 1780–1791, 2010. View at Publisher · View at Google Scholar · View at Scopus
  34. J. Steffel, S. Iseli, C. Arnet, T. F. Lüscher, and F. C. Tanner, “Cocaine unbalances endothelial tissue factor and tissue factor pathway inhibitor expression,” Journal of Molecular and Cellular Cardiology, vol. 40, no. 5, pp. 746–749, 2006. View at Publisher · View at Google Scholar · View at Scopus